Alert archive / North Carolina / High Surf Advisories in 2012
High Surf Advisory 2, NWS Wakefield, VA
NWS Wakefield, VA issued this high surf advisory at May 18, 2012, 6:57 PM EDT for Currituck County, North Carolina. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- May 18, 2012, 6:57 PM EDT (22:57 UTC)
- Expired
- May 19, 2012, 8:00 AM EDT
- In force
- 13 hr
- Issued by
- NWS Wakefield, VA
County Currituck County, NC
The radar
The Norfolk radar (KAKQ), 118 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 11.0 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1735 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -71 m²/s²
- 0-3 km storm-relative helicity
- -36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
160 WHUS41 KAKQ 182257 CFWAKQ COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE WAKEFIELD VA 657 PM EDT FRI MAY 18 2012 NCZ102-191200- /O.NEW.KAKQ.SU.Y.0002.120518T2257Z-120519T1200Z/ OUTER BANKS CURRITUCK- 657 PM EDT FRI MAY 18 2012 ...HIGH SURF ADVISORY IN EFFECT UNTIL 8 AM EDT SATURDAY... THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT UNTIL 8 AM EDT SATURDAY. * WAVES AND SURF...7 TO 9 FEET. * TIMING...THIS EVENING THROUGH EARLY SATURDAY MORNING. * IMPACTS...WATER FROM LARGE BREAKING WAVES CAN QUICKLY RUSH UP THE BEACH...SWEEP PEOPLE OFF OF THEIR FEET...AND DRAG THEM INTO THE WATER. PEOPLE VIEWING THE OCEAN NEAR THE SURF ZONE ARE ESPECIALLY AT RISK. FALLING INTO THE TURBULENT AND SOMETIMES ROCKY WATERS CAN RESULT IN INJURY THAT REDUCES THE CHANCE OF SURVIVAL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA. LIFE THREATENING RIP CURRENTS AND LOCALIZED BEACH EROSION WILL ALSO BE POSSIBLE. && $$ DEROSA
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this high surf advisory went out at May 18, 4:07 PM EDT, 2 hours 50 minutes earlier.
Area forecast discussion, May 18, 4:07 PM EDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
407 PM EDT FRI MAY 18 2012
.SYNOPSIS...
HIGH PRESSURE REMAINS ANCHORED OVER NEW ENGLAND INTO MONDAY.
MEANWHILE...A LOW PRESSURE SYSTEM OFF THE NORTH CAROLINA COAST
WILL SLOWLY DRIFT NORTH SATURDAY...THEN WEST SUNDAY INTO MONDAY.
THE LOW WILL BE SLOW TO TRACK BACK OUT OVER THE OCEAN AND AWAY
FROM THE MID ATLANTIC STATES MONDAY INTO WEDNESDAY.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
QUIET...BREEZY AND PLEASANT WX ACRS THE FA THIS AFTN...PERSISTS
THROUGH THE EVE HRS. SCT-BKN SC GENLY CONFINED TO CSTL NE NC/SE
VA RIGHT NOW...OTRW SCT-BKN CI. CONDS XPCD TO RMN SIMILAR INTO THE
OVRNGT HRS. DEWPTS RMN FM THE L/M40S TO ARND 50F THROUGHOUT. WL
RISE A LTL BIT THROUGH THE EVE HRS...BUT WL GENLY BE READINGS FOR
LO TEMPS TNGT IN MOST PLCS. GUSTY NE WNDS TO 25-30 MPH LINGERING
INTO OVRNGT HRS NR THE CST...ESP SE VA/NE NC...WHL SPEEDS LWR
ELSW.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
NAM/GFS IN CLOSE AGREEMENT WRT LO PRES SLOLY DVLPG JUST OFF THE NC
CST SAT. DIFFICULT FOR THAT LO TO EXIT TO THE NE AND AWAY FM THE
MDATLC RGN WHL HI PRES RMNS SITUATED INVOF NEW ENG. BOTH MDLS
SLOLY DRIFT THAT LO N...THEN WNW INTO CNTRL NC/XTRM SRN VA BY LT IN
THE WKND. XPCG A GRDL INCRS IN CLDS AND POPS FM THE SE THROUGH
MUCH OF THE FA FM SAT (AFTN) THROUGH SUN. THE LO LINGERS CLOSE TO
THE RGN ON MON...KPG HI PROB FOR CLDS AND AT LEAST CHC POPS
PRIMARILY CNTRL AND E PORTIONS OF FA.
STILL LOOKS LIKE WE'LL SALVAGE DECENT WX FOR MANY PLCS ON SAT.
VRBL CLDNS...W/ CHC POPS NR THE CST (MNLY AFTN)...HIGHEST IN XTRM
SE VA/CSTL NE NC...WHL PSNY CNTRL AND MSNY W AND N. RAISED POPS TO
50-60% ACRS SE 1/4-1/2 OF FA BY SUN AFTN/NGT...AS CONDS TURN OUT
MCLDY. ALSO...WATER TEMPS IN THE 60S. ALL THIS RESULTS IN GOING W/
HI TEMPS SVRL DEGS BLO GUID (M60S TO ARND 70F). ALSO...PREVAILING
SFC WNDS WL RMN FM THE NE...THOUGH THERE ARE INDICATIONS THAT AS
LO PRES TRACKS INLAND AND SFC HI PRES INVOF NEW ENG WEAKENS...SPDS
WOULD LWR BY LT WKND/MON. CONFIDENCE RMNS LO FOR WDSPRD CLDNS AND
POPS ANY HIGHER THAN 20-30% ACRS W AND NW SUN INTO MON.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
LOW PRESSURE IMPACTING THE AREA THROUGH MONDAY WILL WEAKEN
TUESDAY AND WEDNESDAY. THE AREA OF SHOWERS WILL GRADUALLY MOVE TO
THE NORTHEAST BEYOND MONDAY. BY MIDWEEK...THE PRESSURE PATTERN
WILL BE WEAK LEAVING THE MID ATLANTIC STATES IN A FAIRLY STAGNANT
MOIST AIR MASS. LEFT A CHANCE FOR SHOWERS THROUGH WEDNESDAY WITH
SLIGHT CHC POPS THURSDAY AND FRIDAY. ALSO ADDED A CHANCE FOR TSTMS
TO THE FORECAST BEGINNING WEDNESDAY.
LITTLE DAY TO DAY CHANGE IN TEMPERATURES ARE EXPECTED. HIGH
TEMPERATURES TUESDAY THROUGH FRIDAY WILL GENERALLY RUN FROM 80 TO 85
EXCEPT MID TO UPR 70S NEAR THE COAST. LOWS WILL RANGE FROM 60 TO 65.
&&
.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
VFR CONDITIONS WITH MOSTLY HIGH CLOUDS ACROSS THE REGION AND SOME
SCATTERED MID LEVEL CLOUDS OVER THE SOUTHEAST. LARGE HIGH PRESSURE
IS ANCHORED OVER THE NORTHEAST U.S. A LOW PRESSURE SYSTEM OFF THE
COAST OF NC WILL LINGER OFF THE COAST THROUGH TODAY AND
SATURDAY...THEN DRIFT TOWARDS THE COAST SATURDAY NIGHT AND SUNDAY.
WINDS WILL BE NORTHEAST OVER THE NEXT FEW DAYS WITH GUSTS TO 15 TO
20 KT INLAND AND HIGHER ALONG COASTAL AREAS. THE PERSISTENT NE
FLOW MAY PRODUCE SOME LOWER 2000 TO 3000 FT STRATOCU CLOUDS OVER
FAR SE VA AND NE NC TONIGHT.
THERE REMAINS A GOOD DEAL OF UNCERTAINTY W/ REGARD TO THE
EVOLUTION OF THE SFC LOW OFF THE NC COAST...IN GENERAL EXPECTING
CONDITIONS TO REMAIN DRY THROUGH SAT (BKN CIGS POSSIBLE AT
KORF/KECG FROM TIME TO TIME BUT W/ CIGS GENLY 2-3K FT OR HIGHER).
A HIGHER PROB FOR SHOWERS/LOW CLOUDS BY SUNDAY (ESP FOR
KECG/KORF/KPHF). BY SUNDAY NIGHT/MON...BETTER CHANCES FOR ALL
SITES TO EXPERIENCE LOW CLOUDS AND PRECIP. CONDITIONS REMAIN
BREEZY ALONG THE COAST THROUGH THE WEEKEND.
&&
.MARINE...
MODERATE NE FLOW WILL CONTINUE THROUGH THE WEEKEND. AS OF FRIDAY
AFTN...SEAS HAD INCREASED TO BETWEEN 6 AND 8 FT OVER THE SRN
COASTAL WATERS AND TO 5 TO 6 FT IN THE NORTH. SEAS MAY INCREASE
FURTHER DURING THE NEXT 24 HOURS.
WINDS IN THE BAY AND INLAND WATERS ARE NOT AS STRONG AS THEY ARE
OVER THE OCEAN BUT ARE STILL PRODUCING SOLID SCA CONDITIONS IN THE
BAY AND SOUND. CONDITIONS ARE MARGINAL OVER THE RIVERS AND SCA IS
SCHEDULED TO EXPIRE AT 7 PM EXCEPT IN THE LOWER JAMES. SCA WILL REMAIN
IN EFFECT FOR THE NORTHERN CHESAPEAKE AND LOWER JAMES THROUGH
SATURDAY BUT THIS MAY NEED TO BE EXTENDED WITH LATER ISSUANCES AS
CURRENT FORECASTS HAVE CONDITIONS REDEVELOPING SUNDAY. SCA IN
EFFECT IN THE SOUND LOWER CHESAPEAKE AND COASTAL WATERS NOW
THROUGH SUNDAY AFTN. SEAS WILL LIKELY CONTINUE 5 FT OR HIGHER
THROUGH AT LEAST MONDAY.
WINDS BEYOND SUNDAY WILL BE DEPENDENT ON THE EXACT TRACK OF THE LOW
WHICH IS FAIRLY UNCERTAIN AT THIS POINT. IT IS EXPECTED THAT THE
SOLID NORTHEAST FLOW SHOULD BREAK DOWN BEYOND SUNDAY. SOUTHERLY
WINDS WILL LIKELY RETURN BY MID WEEK.
&&
.TIDES/COASTAL FLOODING...
PERSISTENT NE WINDS WILL MAKE MINOR TIDAL FLOODING POSSIBLE LATE
SAT/SUNDAY ACROSS MIDDLE AND LOWER BAY INCLUDING THE
YORK...ELIZABETH...JAMES AND NAMESOND RIVERS. MDL GUIDANCE PUSHES
TIDAL LEVELS TO 4 FEET SATURDAY AND SUNDAY...WITHIN 6 INCHES OF
MINOR FLOODING...DURING HIGH TIDES. GUIDANCE SUGGESTS HIGH TIDES
LATE SATURDAY WILL RUN 6 TO 8 INCHES HIGHER THAN THIS EVENING. HIGH
TIDES TO NEAR MINOR FLOODING LEVELS WILL CONTINUE FOR THE HIGH TIDE
CYCLES ON SUNDAY.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR
ANZ635>637.
SMALL CRAFT ADVISORY UNTIL 4 PM EDT SUNDAY FOR ANZ632>634-650-
652-654-656-658.
SMALL CRAFT ADVISORY UNTIL 6 PM EDT SATURDAY FOR ANZ630-631-
638.
&&
SYNOPSIS...ALB/TMG
NEAR TERM...ALB
SHORT TERM...ALB
LONG TERM...LSA
AVIATION...JEF
MARINE...LSA
TIDES/COASTAL FLOODING...Hazardous weather outlook, May 18, 4:09 PM EDT, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 409 PM EDT FRI MAY 18 2012 MDZ021>025-NCZ012>014-030-031-VAZ048-049-060>094-096-099-100-192015- DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES- NORTHAMPTON NC-HERTFORD-GATES-BERTIE-CHOWAN-FLUVANNA-LOUISA- PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG- LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM- KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER- BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER- MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK- SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-SUFFOLK-ACCOMACK- NORTHAMPTON VA- 409 PM EDT FRI MAY 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ632>634-650-652-654-656-658-192015- CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA- CURRITUCK SOUND- CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE CHESAPEAKE BAY BRIDGE TUNNEL- COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO 20 NM- COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM- COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO 20 NM- COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO 20 NM- COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO 20 NM- 409 PM EDT FRI MAY 18 2012 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EDT SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS AND CURRITUCK SOUND. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ635>637-192015- RAPPAHANNOCK RIVER FROM URBANNA TO WINDMILL POINT-YORK RIVER- JAMES RIVER FROM JAMESTOWN TO THE JAMES RIVER BRIDGE- 409 PM EDT FRI MAY 18 2012 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN JAMES RIVER...THE EASTERN RAPPAHANNOCK RIVER AND THE EASTERN YORK RIVER. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ630-631-638-192015- CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA- CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA- JAMES RIVER FROM THE JAMES RIVER BRIDGE TO THE HAMPTON ROADS BRIDGE- TUNNEL- 409 PM EDT FRI MAY 18 2012 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY...THE LOWER CHESAPEAKE BAY AND THE EASTERN JAMES RIVER. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ015>017-032-102-VAZ095-097-098-192015- PASQUOTANK-CAMDEN-INLAND CURRITUCK-PERQUIMANS-OUTER BANKS CURRITUCK- NORFOLK/PORTSMOUTH-CHESAPEAKE-VIRGINIA BEACH- 409 PM EDT FRI MAY 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH CAROLINA AND SOUTH HAMPTON ROADS VIRGINIA. .DAY ONE...TONIGHT. GUSTY NORTHEAST WINDS TO 25 TO 35 MPH CONTINUE THROUGH THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. LOW PRESSURE WILL REMAIN NEAR THE NORTH CAROLINA COAST THROUGH THE WEEKEND. NORTHEAST WINDS WILL CONTINUE TO BE GUSTY TO 25 TO 35 MPH. THE SURF AT THE BEACHES WILL BE ROUGH...WHILE TIDES ALONG THE CHESAPEAKE BAY AND ATLANTIC BEACHES ARE EXPECTED TO REACH 1 TO 1.5 FT ABOVE NORMAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Nearby
High Surf Advisories in North Carolina, 2012Every high surf advisory in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.